
Burkitt lymphoma is a fast‑growing form of non‑Hodgkin lymphoma that can hit kids in the abdomen. Doctors sometimes claim a 99 percent cure rate, but that figure comes from trials where patients start treatment early and have no complications. When a child shows an abdominal mass, the first step is a biopsy, not a quick assumption that it’s a blockage.
Once a diagnosis is made, treatment often includes high‑dose chemotherapy. The rush to kill cancer cells can backfire, producing tumor lysis syndrome. To keep potassium levels in check, doctors give allopurinol, a gout drug that blocks uric acid production. Unfortunately, about 2‑3 % of patients on allopurinol develop severe skin reactions, including Stevens‑Johnson syndrome (SJS) and its more dangerous cousin, toxic epidermal necrolysis (TEN).
In this case, the child began peeling skin a day after starting allopurinol, but the team waited a week for a dermatologist. The delay allowed the rash to spread, turning into SJS/TEN, a blistering disease that can kill in hours. Parents should watch for red, blister‑like patches, especially on the face and torso, and call the oncologist immediately if they appear.
Complications rarely stop at skin. The same metabolic upheaval that triggers SJS can also lead to sepsis, a life‑threatening infection that can sap oxygen levels and cause cardiac arrest. Early signs of sepsis—high fever, rapid breathing, confusion—need urgent treatment with antibiotics and fluids. Pediatric patients on chemotherapy require a dedicated sepsis protocol in the hospital.
The lesson is clear: when a child is on aggressive chemotherapy, any new symptom—prickly rash, fever, swelling—must be reported right away. Ask your oncologist to set up a rapid dermatology consult and keep a list of emergency contacts in the room. Early intervention can turn a scary complication into a manageable event.